Anthony F. Jahn, M.D.
   
 

Articles and Tips

Questions on Smoking, Anti-Depressants, Allergies and Birth Control Pills:

Dear Dr. Jahn, I am a classical singer (tenor) but I am also a smoker (10 cigarettes per day for 8 years.) My current age is 30. Would you please give me a scientific briefing on how smoking can affect my voice, and most of all what are the benefits I will draw if I quit. I really need your opinion. Are there other singers who smoke? And can you give any examples? Many thanks.
- Paul

It is true that many singers in the past have been smokers. It is also true that there have been many winners in the Special Olympics, but would you not rather be a winner in the REAL Olympics? In other words, you should be singing at your best, rather than succeeding in spite of a (self-imposed) handicap.

In brief, smoking involves inhaling tar and other toxic matter into your lungs. Over the long term, lung tissue is damaged, and this impairs your breath control, even your breathing (chronic obstructive lung disease).

The bronchi and trachea can clear some of this, by means of tiny cilia that sweep things up and out of the lungs. But nicotine paralyses these cilia, so the tar stays around. You can only get rid of the stuff by coughing it up, another potentially damaging maneuver. Additionally, smoke is drying and carcinogenic.

Again, many singers smoke, but you will in the long run do better if you quit. You will have a longer career, with a better voice in your later years. I would also say that if you smoke only 10 cigarettes a day, it shouldnít be hard to quit.

Good luck!


Dear Dr. Jahn, I have recently been prescribed Prozac, 20 mg daily. Are there any possible effects on the larynx/singing voice that I should look out for, and, if so, what can I do to minimize them?
- Anonymous

Prozac, an important and effective antidepressant, is widely used. I have many patients who take this medication, and none has reported a side effect specific to the voice. I do know that some antidepressants are drying, and you may need to increase your fluid intake. The PDR reports a small incidence of pulmonary problems, and certainly if you develop difficulty breathing, you should speak to your doctor and discontinue the medication. The mood-alteration of antidepressants and anti-anxiety medications are not specific in their effect on the voice, but certainly your vocal performance may be affected. To the best of my knowledge, none of these effects are permanent.


Dear Dr. Jahn, I live in Oregon, famous for allergens ≠ molds and pollens of all kinds. I take a daily antihistamine/decongestant combination, Allegra-D, but I still have lots of gunk flowing down the back of my throat. I call it ďthe gunk curtain.Ē To break it up, I have developed the habit of sucking Hallís Mentho-lyptus lozenges because they are very effective at clearing the passages, and I do believe I am able to sing with much less difficulty when my allergies are bad, which frankly is a lot of the time. I am a lyric coloratura soprano, and the gunk often closes off my top. Sucking the lozenges frees my top and I can sing the high passages without choking on the gunk. Would it matter less if I were a mezzo or an alto? Recently another singer scolded me for using them. She said they contain anesthetics and could damage my voice. In truth, Iíve used them intermittently for years without any apparent harm, and Iíve never used an anesthetic throat spray or a specifically anesthetic lozenge. I used to suck on Mentho-lyptus when I was a professional opera chorister in Seattle and Edmonton. So, what is the real truth? Are they harmful? If so, could you recommend a lozenge that would break up the gunk equally well yet not be harmful?

What do you recommend for chronic allergy problems such as mine? My regular doctor is excellent, but not a laryngologist, and he has no experience with singersí problems, so he does not know the answer to this question. Thank you for your reply.
- Sarah Hoffman

The short answer to your question is that Mentho-lyptus is not an anaesthetic, although too much menthol can be an irritant, certainly if it is inhaled. You have had no problems with it so far, and I see no reason to stop using it. The more complete answer to your problem would be that you should have skin testing for allergies to find out what you may be allergic to, and if necessary begin desensitization treatments. If the allergies are to inhalants (pollen, spores), ask the allergist about how to minimize exposure (such as avoiding outdoors activities at certain times of day, using air purifiers, etc), and use lots of saline spray in your nose to wash away pollen.

Higher voices, especially in the higher range, are more critically affected by allergies and anything else that increases swelling or mucus on the vocal folds. Drink 8-10 glasses of water a day to thin this out. Some patients have had good experience with slippery elm lozenges to thin the mucus, and one voice teacher has used the dietary supplement L-cysteine with good effect. Although acetyl-cysteine is available in this country as a nebulizer to break up thick mucous plugs for serious pulmonary problems such as cystic fibrosis, I have no personal experience with this orally ingested L-cysteine.

Good luck!


Dear Dr. Jahn, I have been on the birth control pill now for over 3 years straight (probably over 7 years total if you add up all the times in my life Iíve been on them). I went off it for 3 months because I was on tour and away from my husband; it seemed the perfect opportunity to give my body a rest and see if it would change my voice at all. I have been on it so long I really wasnít sure if it has produced any vocal changes. Some people claim it makes a difference, so I thought Iíd find out if I qualified as well. I am a light soprano with nothing much (reliable) above a high C#. This hasnít been too much of a problem, but I have wondered if perhaps some of the very top notes would come in. Iíve never been a true coloratura, but I have heard that the Pill can take a few notes off the top. My question is this: Iíve been off it for three months now and have noticed no perceptible change in my voice. If there were going to be a difference vocally, would I have noticed it now? Or does it take more than 3 months for the hormones to truly clear out of oneís system? I do like the Pill because it is nice having a predictable cycle and reliable birth control. Should I give my body more time to adjust to being without it? Thanks.
- Anonymous

Hormones do affect the voice. Although there are no specific estrogen receptors on the vocal folds, many singers have noticed that once they start oral contraceptives, they lose a little bit off the top. They may also gain a bit on the bottom, but usually less. This effect is probably related to the specific hormone preparation, but is also to some degree idiosyncratic. The important point for you, however, is that this effect is not reversible. Going off the Pill will not change your voice, and your range will remain the same whether you give the Pill ďa restĒ or continue. Unless your voice is still developing, your next possible voice change should not occur until the menopause. If you are comfortable with the oral contraceptive preparation you are taking, from the vocal point you should stay with it. If you change your Pill, there may be additional voice changes. In general, take the least amount of hormone you need to regulate your cycle and achieve contraception.


DISCLAIMER: Reprinted by Permission, Classical Singer Magazine. The suggestions given by Dr. Jahn in these columns are for general information only, and not to be construed as specific medical advice, or advocating specific treatment, which should be obtained only following a visit and consultation with your own physician.

Back